About 18 months ago my husband went to the doctor complaining of fatigue. His heart rate was in the low thirties. Three days later he had a pacemaker implanted, his heart rate the day of the surgery was 27. His EF was normal and he had clear cardio arteries. His blood pressure was around 145/85-90. He was walking about 3 miles up and down hill 3 to 4 times a week. He has never had a heart attack. He is a type two diabetic with an A1C of 5.5 and is overweight. On new meds his BP dropped to 117/70. Six weeks ago he went in to his doctor complaining of breathlessness during heavy exercise. He was still walking and gardening without trouble. His EF was 37. His cardiogram showed clear arteries and no sign of a heart attack. He has just had a bi ventricular pacemaker placed and a defibrillator. He is also on new meds for congestive heart failure. My question is this, could the congestive heart failure he has now been diagnosed with have been caused by the first pacemaker? It is unsettling not understanding why this is happening.
Many disease processes can impair the heart to cause congestive heart failure. The most common causes of congestive heart failure are: coronary artery disease, high blood pressure, longstanding alcohol abuse, and disorders of the heart valves. Less common causes include viral infections of the stiffening of the heart muscle, thyroid disorders, disorders of the heart rhythm, and many others.
It is also important to know that in patients with underlying heart disease, taking certain medications can lead to the development or worsening of congestive heart failure. Examples of such medications are the commonly used nonsteroidal antiinflammatory drugs, which include ibuprofen and naproxen as well as certain steroids, some diabetic medication, and some calcium channel blockers. Any one of these causes may be the culprit and not the previous pacemaker. It would be best to discuss this with your doctor to alleviate your anxiety.
Beta blockers can cause breathlessness, so it could be the new medication. I am curious as to what medications he is taking for his heart. Some heart medications can make the heart worse in some people. The EF is getting low, so be careful. What about his valves? What kind of shape are his valves in? Ask your doctor about how strong his heart is, to make sure that the heart pump is not wearing down. Pressure can builds up in the heart even though the BP is in the correct range and this weakens the heart pump. Exercise can make a CHF person feel better, but on the other hand can be dangerous if the heart pump is weak. Be careful and ask your doctor lots of questions and press for real answers.
My mom had some problems with low heart rate and an unstable heart rate, but was other than that in good health and active and healthy breathing. She got a pacemaker installed and within weeks had not only a heart attack but also congestive heart failure and is now on diuretics and watching salt intake and has been in and out of the hospital with this issue and is constantly dealing with breathlessness. So I've been going online to research (both in the always helpful Pubmed database - an accurate resource) and just in google. I've found several recent studies that show that pacemakers do indeed cause heart failure. Various studies show which ones are the worst - VVI are notorious. Also, right-side stimulation type pacemakers are really bad for causing heart failure. In normal people, the left side is stimulated before the right - here are some links to explanations and studies that I've jotted down so far:
This page describes what goes on to cause heart failure:
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.